NOW Foods Recalls Softgels for Excessive Vitamin D

Comments
Print

BLOOMINGDALE, Ill.—NOW Foods recalled its Calcium & Magnesium Softgels after it determined the supplements contained 50 to 66 times more vitamin D than declared on the label. NOW reported it discovered the excessive levels after lab tests confirmed two adverse event reports (AERs) related to the products, showing the importance of in-house quality control (QC) and response to even just a few AERs.

As outlined by Marc Ullman, Esq., partner in the New York-based firm Ullman, Shapiro & Ullman, in a recent INSIDER article, ignoring and not disclosing serious adverse events can lead to losing a court battle and declining stock prices. Ullman follows the Matrixx’s mistake of not disclosing serious adverse events for its Zicam Cold Remedy. Unlike Matrixx, NOW has gone public with its AERs to prevent future health risks and contamination.

 NOW contacted its contract manufacturer after discovering the products contained 30,000 to 40,000 IU per three softgel serving, much higher than the 600 IU per three softgel serving on the label. Michael Lelah, Ph.D., NOW Foods technical director, said although NOW’s specifications given to the manufacturer were correct, the manufacturer’s formulation was wrong.

Lelah noted NOW Foods tests this product for calcium and magnesium and has never had a problem, but he said it is difficult for any manufacturer to detect minor ingredients in complex mixtures.  “Standard methods of analysis using sophisticated HPLC technology don’t work for vitamin D in a finished product because of matrix interference, so we would not have been able to identify this in our routine product testing."

In response to this voluntary recall, Lelah said NOW Foods instituted new procedures for multiple checks on batch formulations, according to Lelah. In addition, he said the company is currently developing a finished product assay for vitamin D, a process that it started before the recent recall.

The product was distributed throughout the United States and other countries. The affected U.S. product codes are 1251, 1252. The recall also affects private label products codes.

Symptoms of high vitamin D dietary intake include: weakness, fatigue, sleepiness, headache, loss of appetite, dry mouth, metallic taste, nausea, vomiting, abdominal cramps, constipation, diarrhea, dizziness, ringing in the ears, trouble walking, skin eruptions, muscle pain, bone pain and irritability. Advanced symptoms may include runny nose, itching, increased frequency of urination, nighttime awakening to urinate and thirst.

Sources:

Comments
comments powered by Disqus